Corticosteroid-Responsive Cronkhite-Canada Syndrome Complicated by Thrombosis
- First Online:
- Cite this article as:
- Sampson, J.E., Harmon, M.L., Cushman, M. et al. Dig Dis Sci (2007) 52: 1137. doi:10.1007/s10620-006-9375-y
- 104 Views
Cronkhite-Canada syndrome is a rare acquired gastrointestinal polyposis syndrome of unknown etiopathogenesis, accompanied by alopecia, cutaneous hyperpigmentation, onychodystrophy, diarrhea, and dysgeusia [1–8]. Adenomatous changes, sometimes with progression to adenocarcinoma, may occur in the polyps. The mortality rate is high regardless of therapy. We present a case of glucocorticosteroid-responsive Cronkhite-Canada syndrome complicated by multiple arterial and venous thromboses.
A 58-year-old Caucasian male dairy farmer presented with a 2-month history of diarrhea, anorexia, nausea, fatigue, alopecia, fingernail and toenail loss, and dysgeusia. He had a medical history of osteomyelitis and 60-pack-years of tobacco use. There was no history of hypertension or hyperlipidemia. Family history was negative for gastrointestinal disorders, venous thrombosis or peripheral vascular disease, although coronary artery disease was present in his father, mother, and brother.
Laboratory data indicated normal electrolytes and kidney and liver function. Circulating antinuclear antibody was present (1:160), with a nucleolar pattern. Smooth muscle antibody, mitochondrial antibody, anti-neutrophil cytoplasmic antibody, liver kidney microsomal-1 antibody, anti-double-stranded DNA antibody, and anti-phospholipid antibodies were absent. There was no evidence of a germline PTEN mutation.
The patient was treated with prednisone, starting at 40 mg daily, with resolution of symptoms, regrowth of hair and nails (Figs. 1b, d, f), disappearance of the colon polyps, and marked diminution of the gastroduodenal lesions. Aggressive nutritional support with hyperalimenation was not required.
Eighteen months after initial presentation the patient complained of left pleuritic chest pain and shortness of breath, and was diagnosed with a pulmonary embolus by chest computed tomography. There were no precipitating factors such as surgery, trauma, or immobilization. Bilateral lower extremity duplex ultrasound evaluation did not demonstrate a deep vein thrombosis. Anticoagulation was initiated with heparin and followed by warfarin, without adverse effects. Six months later, after an adequate course of anticoagulation, and in anticipation of follow-up endoscopy, warfarin was discontinued. Twenty-one days later the patient presented with painful cold cyanotic left toes. An angiogram revealed a femoral artery thrombosis. Anticoagulation was resumed. Thirteen months later, after a 4-day interruption of oral anticoagulation, again in anticipation of colonoscopy, the patient presented with intermittent pain, numbness, and tingling of the first three digits of his left hand. Upper arterial plethysmography and segmental pressure studies were performed, which demonstrated a left palmar arch arterial thrombosis.
Laboratory evaluation for the patient's hypercoagulable syndrome included prothrombin time, activated partial thromboplastin time, activity levels of antithrombin, protein C, and protein S, fasting homocysteine, factor V Leiden, activated protein C resistance, prothrombin G20210A polymorphism, and a dilute Russell viper venom time, all of which were normal. IgG and IgM cardiolipin antibodies were absent. Repeat antinuclear antibody was again positive (1:320), with a nucleolar pattern. Fibrinogen was elevated, at 429 mg/dl, and Factor VIII coagulant activity was elevated, at 312%. The fibrinogen and factor VIII levels remained very elevated repeatedly during the following 16 months, suggesting that they were not likely attributable to an acute phase reaction.
Maintenance therapy has been 10 mg prednisone daily and warfarin, with a target International Normalized Ratio of 2.0–3.0. It is now 9 years since presentation and there are no apparent colon polyps, although a few gastric and duodenal polyps remain. No jejunal or ileal polyps were seen by capsule endoscopy. No recurrent venous or arterial thromboses have occurred. Since the patient's last thrombotic episode, interruption in the patient's anticoagulation, when needed for procedures, has been successfully managed with discontinuation of warfarin 4 days prior to procedure, with institution of enoxaparin, followed by intravenous heparin the morning of the procedure. Heparin is stopped 4 hr prior to the procedure and enoxaparin bridging to warfarin is performed afterward.
Although Cronhkite-Canada syndrome has a worldwide distribution, 75% of reports come from Japan. The mean age at presentation is 60 years; the male-to-female ratio is 3:2; the mortality rate exceeds 50% regardless of therapy. The response to antibiotic and glucocorticosteroid therapy is variable. Reported complications include protein-losing enteropathy, malnutrition, recurrent infections, gastrointestinal bleeding, intussusception, prolapse, and adenocarcinoma [1–9].
The etiopathogenesis is unknown but it is of interest that this syndrome has been seen in association with antinuclear antibodies and autoimmune diseases, including systemic lupus erythematosus, rheumatoid arthritis, scleroderma, and endocrinopathy. The presence of an antinuclear antibody and the dramatic response to glucocorticosteroids seen in this patient, as well as others, suggest that autoimmunity may play a role in pathogenesis. This situation is akin to that noted in a variant of another rare and poorly understood intestinal disease, lymphangiectasia with protein-losing enteropathy, characterized by glucocorticosteroid responsiveness and circulating antinuclear antibodies . Moreoever, the skin and nail changes are similar to those seen in the autoimmune polyendocrinopathy-candidiasis-ectodermal dystrophy syndrome, which may occur in conjunction with type 2 autoimmune hepatitis .
Malignant transformation of polyps resulting in adenocarcinoma has been observed in up to 15% of patients with Cronkhite-Canada syndrome. Both gastric and colon adenocarcinoma have been reported. Little is known of the signaling mechanisms or the molecular events responsible for this degeneration, but the occurrence of the adenomas in the epithelium adjacent to the characteristic polyps, as seen in this case, suggests that they arise via the adenoma-adenocarcinoma progression [2, 6, 12].
An unusual feature of this case is the occurrence of both arterial and venous thromboses. A review of the Japanese and English language literature has not uncovered a documented association of a hypercoagulable state in Cronkhite-Canada syndrome, but one patient died with a superior vena cava thrombosis in association with sepsis , and a patient complicated by cancer had a portal vein thrombosis associated with circulating ANA . Thromboembolic complications are commonly present in patients with colon cancer and inflammatory bowel disease, perhaps related to vasculitis, thrombocytosis, or a hypercoagulable state [13–16].
In the patient we describe, we undertook an extensive evaluation searching for inherited or acquired risk factors for venous and arterial thrombosis that revealed only elevated fibrinogen and factor VIII levels, which have been associated with an increased risk of venous thrombosis [17–21] and coronary heart disease [22, 23]. Thrombosis has been attributed to high levels of von Willebrand's Factor (vWF) and factor VIII. Factor VIII binds to vWF to stabilize procoagulant activity. It should be noted that, in severe factor VIII deficiency hemophilia, where vWF is normal, there is protection against myocardial infarction. From studies of ischemic heart disease and stroke it has been concluded that an increased risk of thrombosis is seen with higher levels of fibrinogen and factor VIII [21–23], although these factors may reflect underlying inflammation.
In conclusion, we describe a patient with Cronkhite-Canada syndrome who, despite a dramatic response to glucocorticosteroid therapy, developed venous and arterial thromboses in the setting of elevated circulating factor VIIIc and fibrinogen. We believe the elevated fibrinogen and factor VIIIc contributed to the thrombotic tendency, although it is possible this was augmented by vasculopathy, perhaps related to neoplasia, autoimmunity, and/or a long history of smoking.
The authors are indebted to Dr. Janice Nicklas of the University of Vermont, Burlington, for searching for mutations of the PTEN gene, to Dr. Michael Manns of the Medizinische Hochschule Hannover, Germany, for performing autoantibody determinations, to Dr. Paul Mayer of the University of Vermont for endoscopy expertise, to Dr. James Vecchio of the University of Vermont for performing and interpreting the capsule endoscopy, and to Dr. Hiroki Takahashi of Jikei University, Tokyo, for researching the Japanese-language literature.